What are the pros and cons of MTX injections as opposed to tablets?

I have to speak to my nurse about MTX injections next week as I have been suffering from nausea, loss of appetite and have lost weight in the last 2-3 months. She gave me a month's course of Omeprazole to see if that would help with the nausea but unfortuntately it hasn't.

I have been taking 20mgs MTX orally since last April. I have got myself in a tizzy about the injections and am not sure what to do.

Can anyone offer their own experiences of changing from tablets to injection?

Thankyou :)

8 Replies

oldestnewest
  • Mags i am on mtx injections, and i don't have any problem. One little prick and its done. I found it easier that trying to a load of tablets. I haven't had any nausea. I am off thr mtx at the moment as i am on antibiotics. I have been off them for 4 weeks now and i am starting to notice a difference. I have missed about 6-7 injections since xmas. Not sure whats going to happen next. The injection is easy to do. You can put it in your tummy or your thigh. They come all ready to take. You might have to to put needle in thats all.

    I hope this is of some help to you.

    Sylvi. xx

  • Hi Mags,i've been on MTX injects for the last 4 weeks. The first week the sister explained all about them and then gave me the first one.The following week i injected myself and was discharged with 3 weeks supply.You should be given a folder with info and a sharps bin to put used syringes in which goes back to the hospital to be disposed of when full.Some surgeries apparently wont prescribe the inj. so the hospital will post them to you,luckily my surgery will prescribe.I'm on 25mgs and suffered really badly with stomach ache and nausea and got to the stage where it was either injects or coming off MTX.Must admit the first week i was a bit nervous but practise makes perfect as they say.

    I do get a bit of a headache the day i inject but no nausea or stomach ache.

    Hope this helps :)) B48 xx

  • Hi Mags, I have been on MTX injections now for 3 1/2 years. Came off the tablets because of side effects - nausea and sickness. Even when I spaced the tablets out during the day and took them after meals, it made very little difference and I got to the stage when I was resisting taking them!

    Spoke to my consultant who changed me immediately onto the injections which I inject into my midriff. No side effects except when the dosage was increased and felt a bit nauseous for a few days but that soon passed.

    I get my prescription from the surgery (authorised by my consultant) and take it to my local pharmacy who administer it. I can also order a sharps bin from my surgery and take the full one back there to be destroyed.

    My practice nurse at the surgery did the first couple of injections for me and then supervised whilst I did the next couple. Once she was satisfied I knew what I was doing, I was allowed to do them at home knowing I could call on the nurse for advice if needed.

    I am now on 20mgs of MTX and have no trouble with it. It can be a bit daunting injecting yourself but once you have done it a couple of times, it is easy and the Nurses at the surgery will always help.

    Go for it. Good luck. LavendarLady x

  • Hi!

    I too changed from tablets to injecting. I have a fear of needles so it was a huge step for me - but when I was taking the tablets, I constantly felt sick and looked 6 months pregnant.

    I have been injecting since May and I am fine, it is quick and I just do it! I have no side effects, in fact if any I feel much better for it.

    I also inject Cimzia (anti TNF) and so I have overcome my fears!!

    My advice would be to just go for it - no tablets and its in done in seconds - one thing, just change the site you inject regularly as you could develop bumps!

    Hope this helps - and be brave!!

    we are here for you xxPen

  • I am on injections too. I had tablets for a few months (15mg) and got more and more sick. Had 2 reasonable days a week before it was time to start all over again.

    Injections (10mg), although scary at first, have proved to cause far fewer problems for me. The consultant said that one can have a lower dose by injection than by tablets and get the same effect. Something to do with bypassing the liver I think.

    I had to stop for a while as I kept getting a really sore throat and "the chills". Started again now on a slightly lower dose of 7.5mg.

    Fingers crossed (more easily when not swollen) that everything will be fine now.

    Injections are definitely worth a try.

    Good luck!

  • You can usually have a lower dose by injection (there are really simple to do) and this often reduces the sickness and other side effects. Unfortunately it didn't make a lot of difference for me, so I went back onto the tablets at a lower dose still, but that's not controlling the flares - due to see the rheumy nurse next week.

  • Hi oldtimer, Why did you go back to the tablets?? The injections are believed to be more efficient since the tablets do not always get fully digested, and you may not be getting the full benefit of the dose of tablets.

    The injection is a more direct route, is much less expensive and has less risk of side-effects of nausea, etc.

    That might explain why you do not have the flares under control. Please do discuss this with your rheumy nurse. If you find it easy to do, I sure woul dsuggest going with the injections, as you see from others here. Good luck! L.xx

  • Hi old timer, like Loret I am surprised you went back onto the tablets. The injections by pass the stomach so you get none of the sickness and nausea associated with the tablets and as the injection starts to act at once, it controls the RA symptoms more effectively that the tablets which have to dissolvein the stomach first before getting into the system to start circulating.

    You may need to consider going back onto the injections and then have them gradually increased until the flares are under control. I am on 20 mg MTX by injection which keeps more or less stable. Your consultant is the best person to advise you on that. It may be your original dosage via injection was too low to have a proper effect.

    LavendarLady x

You may also like...